An IUD was not my answer

by Anna J
(Australia)

I'm a 39 year old female from Australia and firstly thankyou for this site - I've been fumbling around looking for answers to my health concerns for years now and I think I have struck gold!

My symptoms go back probably to my early 30's when I explained to my GP that I was having hot flashes, mood swings, depression, anxiety and gradually heavy periods. All tests have always come back normal. In 2007 I was recommended the Mirena IUD for the heavy periods, since then I have a range of chronic symptoms from Chronic fatigue/myalgia, burning tongue, burning red eyes, ovary cysts, kidney cysts, UTI's, candida, joint aches and pains, brain fog, thinning hair, clumsyness, loss of memory, depression, anxiety, pain in my left Thyroid and other symptoms related to adrenal fatigue - but hey no heavy period!!!

I have made the appt to get the IUD out in a couple of weeks and have just started to trial natural progesterone cream. My work colleagues and family have already noticed in a week a huge difference in my persona and I have noticed an increase in my energy levels and clarity of thought! I am hoping that once the mirena IUD is removed and with some time I will feel like a normal human being again!! It's my thoughts that the IUD may have contributed to further unbalancing my hormones which may have been in a peri-menopausal phase?

Comments for An IUD was not my answer

Click here to add your own comments

Aug 05, 2010
An IUD was not my answer
by: Wray

Hi Anna J Thanks for the kind words! And yes, the Mirena contributed to all those further symptoms, please see here. I'm relieved you're having it out. For more info on contraceptives in general please see our page on Contraceptives. Your previous symptoms were caused by dropping progesterone levels. Round about the age of 35 we begin getting anovulatory cycles, which means we make no progesterone. Obviously this occurred a bit earlier with you. But oestrogen doesn't drop until menopause, so the ratio of the two hormones becomes unbalanced. I've found to be really well the ratio should be well over 300:1, better still if it's 600:1, progesterone being the dominant hormone. So although your test results came back 'normal' no one thought to check the ratio. To do this you divide the progesterone result by the oestrogen result. Progesterone is excellent at stopping heavy bleeding, but an amount of 400mg/day is needed, sometimes more. Reducing slowly once it has. Oestrogen is a mitogen causing cells to divide and multiply, including fat cells. It's also an excitatory hormone, and a known initiator of inflammation. Progesterone is calming, it stops mitosis and is an anti inflammatory hormone. So it doesn't surprise me you feel better using it! I do hope enough, somewhere between 100-200mg/day. Please remember stress drops progesterone levels, so use more over any stressful time. I don't believe you're in peri-menopause yet, unless your mother went into early menopause, this is a good indication when you will. The average age of menopause is 51, with P-M starting anywhere from 5-10 years before. You might like to look at our page on Peri-menopause. Take care Wray

Oct 19, 2010
Update from August blog..
by: AnnaJ

Hi Wray, just dropping a follow up line to say Thanks again for the information posted, as it has been most helpful in using the cream. IUD is out and am glad to report only two months later, things seem to be settling down for me. First two months of using the cream post IUD I had severe headaches, lower back aches, while a couple of days before my period tended to have spotting a week before my period was due....I expected to feel worse before starting to feel better. Otherwise, I feel the previous symptoms becoming less intense and I'm determined to stick to the cycle and use the cream from day 14 until my period starts (every month). I am noticing also, my periods are becoming less heavy which was the initial issue. I have noticed this month the burning tongue/mouth is less of a concern also!!! As I still have a pending referral to a physician in regards to the chronic fatigue and fibromyalgia type symptoms, I raised with my GP the otherday... do you think these issues may be Hormone related?? He replied, you're way to young to concern yourself with menopause don't you think? ...and offered to take more bloods if that was what I was asking, to confirm. I have now resigned to the fact that I am the only one responsible for my health and happiness, as most GP's are not open minded to balancing hormones other than HRT for menopausal women. Treating the symptom not the cause. I am reading more and more of modern life impacting normal hormonal imbalances in women and it just seems so clearly commonsense stuff! I want to continue (and encourage others) to take natural progesterone cream until our final breath, while striving for good nutrition, exercise, mindfulness practice, meditation, relaxation, yoga, accupuncture, massage and destressing our life as much as possible...........Aaaaahhhhh..bliss at last!! :) Thank you!!

Oct 22, 2010
Update from August blog..
by: Wray

Hi Anna I'm so happy you've had the IUD out, but it's a pity you didn't write to me earlier, as the symptoms you had were caused by excess oestrogen, for more info please see our page on Oestrogen Dominance. Between 200-400mg/day would have calmed them down no end. The oestrogen increased because the IUD was removed. This stops ovulation, unless we ovulate we make no progesterone. Once removed the ovaries start working again, but generally only making oestrogen, it can take a few cycles before we ovulate again and make progesterone. If you have a 28 day cycle, starting on day 14/15 is fine, but not if it's shorter or longer. Progesterone should only be used from ovulation, unless symptoms are severe. In which case I recommend using it daily till they've gone. Progesterone will stop the heavy bleeding, as I mentioned, so pleased it has eased for you. The burning tongue too, oestrogen is a known initiator of inflammation. Unfortunately your GP's response to too young for hormone issues, is all too common. Hormone problems start with puberty, and in some cases earlier. The youngest 'woman' to start bleeding regularly was a one year old baby! Remiss of me, but I forgot to ask you to have a vitamin D test done, even in Queensland people are not getting enough sun, see here. Principally because they cover themselves up or smear sunscreen all over, please don't! Only once you've been in the sun for about 20 mins. We need the sun to make vitamin D, a lack leads to so many things, fatigue and fibromyalgia, being but two. For more info please see the Vitamin D council website. And yes all your other suggestions are so good, stress puts such a strain on us, and anything to relieve it helps no end. Take care Wray


Dec 04, 2010
TIRED OF FEELING TIRED ALL THE TIME
by: zana

This site has the answers for all my problems. I have been suffering with similar symptoms for 2 years....been to doctors.....given mult vitamens and sinus meds and sent home.....NO HELP !!!!

I still have severe throbbing headaches...chronic fatigue....sinusitis ....stiff neck......bloated abdomen.....Happend to come across this site ...Amazing .. seems to be the answer to my chronic problems...Now need to have mirena removed..What other contraceptive options do I have?

I also get headaches with the pill? Also is there anything I can do in the meantime b4 I remove mirena as I am going for vacation next week...I don't want to it now as I'm sure I will bleed alot...I think doctors should be made aware of these side effects so that when a px comes back they don't waste their time (and our money) on vitamens and other meds that won't work bcos MIRENA IS THE ROOT OF THE PROBLEM!!!

Dec 11, 2010
TIRED OF FEELING TIRED ALL THE TIME
by: Wray

Hi Zana So pleased the above posts have helped you. If you go on our Contraceptives page, it explains more, plus giving you the only contraceptive option I think worth using, a copper T IUD. This leaks no progestin into the body. I've ignored things like condoms, as these are a bore to use, besides everyone knows about them. The pill also releases synthetic hormones into the body, plus it stops ovulation. When this occurs no progesterone is made, whereas your oestrogen level is high due to the pill. Oestrogen is a known initiator of inflammation, progesterone is an anti-inflammatory, it's very good for headaches, see here, here and here. The only thing I can suggest is getting some progesterone and using it before the Mirena is removed. It's actually best like this, as it puts back the missing progesterone, plus making the adverse symptoms, which can occur on removal, less severe. But please consider using 100-200mg/day progesterone. I believe the amount Anna J used was too low, which is why she struggled for a few weeks. Unfortunately the doctors are fully aware of the side effects from the Mirena, they have to be. But many fail to warn their patients. If you do decide to use progesterone, please see this page we have on How to use progesterone cream. And please read this one too on Progesterone application methods. There are many delivery systems available, but some are not worth the money they cost. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Blog contributions.


Search over 7,500 pages on this site...